Nebraska, 2012

Lightning Strikes in Nebraska, August 2 to 3, 2012

August 2 to 3, 2012 · NWS LBF · 6 events in 3 counties and zones

Thursday evening high based thunderstorms produced lightning that ignited four wildfires in Keith County and one in Arthur County. The wildfires burned about 60,000 acres of mainly grasslands, but also threatened dozens of summer houses, town houses, condominiums and rental cabins near the Bayside Golf Club on the southwest shore of Lake McConaughy during the Eagle Canyon Hideaway Fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$400,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thursday evening high based thunderstorms produced lightning that ignited four wildfires in Keith County and one in Arthur County. The wildfires burned about 60,000 acres of mainly grasslands, but also threatened dozens of summer houses, town houses, condominiums and rental cabins near the Bayside Golf Club on the southwest shore of Lake McConaughy during the Eagle Canyon Hideaway Fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 2, 2:56 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 2, 2:56 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT THU AUG 2 2012

.SYNOPSIS...
AT 19Z...WATER VAPOR IMAGERY CONTINUED TO SHOW MOISTURE
COMING AROUND THE UPPER HIGH (CENTERED OVER SOUTHEAST TEXAS). THE
IMAGERY INDICATED THE MOISTURE PLUME COMING FROM THE MEXICAN GULF
COAST AND OFF THE PACIFIC AND ACROSS THE CENTRAL PLAINS. ACCORDING
TO THE SURFACE ANALYSIS...THE FRONT WAS STRETCHED ACROSS EASTERN
WYOMING AND EASTERN COLORADO AND ACROSS NORTHERN OKLAHOMA. THERE
WAS ALSO A SMALL AREA OF HIGH PRESSURE CENTERED OVER NORTHERN
NEBRASKA NEAR VALENTINE WITH A WEAK BOUNDARY JUST NORTH OF NORTH
PLATTE...OGALLALA AND ALLIANCE. SATELLITE DERIVED IMAGERY SHOWED A
PLUME OF 35MM ACROSS SOUTH CENTRAL NEBRASKA AND LIFTED INDICES OF
-3C TO -6C.  /SPRINGER

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
LOOKING AT THE INITIAL CONDITIONS...THE PRIME AREA OF CONVECTIVE
DEVELOPMENT SHOULD BE ALONG THE BOUNDARY ACROSS SOUTH CENTRAL AND
SOUTHWEST NEBRASKA. THAT IS THE LOCATION OF THE MOST UNSTABLE AND
MOST FAVORABLE MOISTURE. THE 16Z HOURLY RAPID REFRESH LENDS
CREDENCE TO THAT SCENARIO. THAT SIMULATION INDICATES A CONVECTIVE
SYSTEM DEVELOPING OVER THE SOUTHERN PANHANDLE AND CROSSING
SOUTHWEST NEBRASKA 00-03Z WITH THE HEAVIEST RAIN SOUTH OF
INTERSTATE HIGHWAY 80. IT ALSO SHOWS A CONVECTIVE SYSTEM ALONG THE
US20 CORRIDOR IN NORTHERN NEBRASKA. AS THE FRONT COMES SOUTH
FRIDAY EVENING AND OVERNIGHT... THUNDERSTORMS ARE POSSIBLE AGAIN.
IN NORTH CENTRAL NEBRASKA...IT APPEARS THAT THE MOISTURE AND
INSTABILITY WILL BE MOST FAVORABLE.  /SPRINGER

.LONG TERM...SATURDAY THROUGH THURSDAY.
COOLER CONDITIONS EXPECTED FOR THE WEEKEND BEHIND A COLD FRONT
SLATED TO MOVE ACROSS THE AREA FRIDAY AFTERNOON AND EVENING...WITH
HIGHS IN THE LOWER TO MID 80S FOR SATURDAY. A CLOSED UPPER LOW
WILL MOVE EAST ACROSS THE NORTHERN PLAINS AS WELL SATURDAY...AND
THERE WILL BE A CHANCE FOR SHOWERS AND A FEW TSTMS...ESPECIALLY
ACROSS THE EASTERN PORTIONS OF NORTH CENTRAL NEBRASKA WHICH WILL
BE IN CLOSER PROXIMITY TO THE LOW. SOMEWHAT WARMER SUNDAY /HIGHS
NEAR 90/ AS SFC HIGH PRESSURE MOVES EAST AND SOUTHERLY WINDS
RETURN. EARLY NEXT WEEK LOOKS QUITE WARM...AS THE CENTER OF THE
UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS COLORADO. MAY SEE THE
UPPER RIDGE FLATTEN SOMEWHAT AGAIN BY MIDWEEK...WITH A BIT COOLER
HIGHS AND A SLIGHT CHANCE FOR TSTMS RETURNING.  /TAYLOR

&&

.AVIATION...
OUR CONFIDENCE IS PRETTY HIGH THAT A THUNDERSTORM SYSTEM WILL
FORM OVER THE SOUTHERN NEBRASKA PANHANDLE ON A SURFACE BOUNDARY AND
TRACK ACROSS SOUTHWEST NEBRASKA THIS EVENING. IN TURN...CONFIDENCE
IS HIGH THAT LBF WILL HAVE A THUNDERSTORM AT THE AIRPORT IN THE
02-04Z TIME FRAME. SHORT RANGE PROJECTIONS ALSO INDICATE A
THUNDERSTORM SYSTEM COMING ACROSS NORTHERN NEBRASKA...BUT THERE IS
SOME QUESTION WHETHER OR NOT IT WILL HOLD TOGETHER TO REACH
VALENTINE. SO...WE WILL INCLUDE ONLY VCTS FOR THE TIME BEING
04-06Z.  /SPRINGER

&&

.FIRE WEATHER...A THUNDERSTORM SYSTEM THAT CROSSED NORTH CENTRAL
NEBRASKA PRODUCED SIGNIFICANT RAIN OVER THE NORTHERN
SANDHILLS...MAYBE EVEN ENOUGH TO MOISTEN FUELS UP SOME. AS A
RESULT...THE RISK OF LIGHTNING STARTING FIRES HAS BEEN
DIMINISHED...BUT NOT ELIMINATED...OVER THOSE AREAS. HOWEVER...THE
REPRIEVE WILL NOT LAST MORE THAN A DAY OR TWO AND ANY GRASS THAT
HAS NOT RECOVERED GREENNESS WILL DRY OUT QUICKLY. RAINFALL IN THE
EASTERN PANHANDLE...THE FRENCHMAN BASIN AND THE SOUTHERN SANDHILLS
WAS NOT AS WIDESPREAD AND PROBABLY DID NOT GO FAR TO REMEDY THE
DRY FUELS. THOSE AREAS ARE STILL UNDER SOME RISK OF FIRES WITH
LIGHTNING STRIKES AND OTHER IGNITION SOURCES.  /SPRINGER

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/FIRE/AVIATION...SPRINGER
LONG TERM...TAYLOR
Hazardous weather outlook, Aug 2, 3:02 PM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 PM CDT THU AUG 2 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-032115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
402 PM CDT THU AUG 2 2012 /302 PM MDT THU AUG 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE EASTERN
NEBRASKA PANHANDLE AND OVER THE NORTHERN SANDHILLS. OTHER STORMS
ARE FORECAST FOR NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE PANHANDLE BY EARLY
THIS EVENING AND MAKE THEIR WAY ACROSS THE REST OF WESTERN AND
CENTRAL NEBRASKA THIS EVENING. THE GREATEST RISK OF SEVERE
THUNDERSTORMS WILL BE NORTH AND WEST OF A LINE FROM VALENTINE
THROUGH MULLEN TO BIG SPRINGS WHERE DAMAGING WIND AND LARGE HAIL
ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE AGAIN EXPECTED FRIDAY AFTERNOON AND EVENING AS A
FRONT MOVES THROUGH WESTERN AND NORTH CENTRAL NEBRASKA. SEVERE
STORMS ARE POSSIBLE IN CENTRAL AND NORTH CENTRAL NEBRASKA WHERE
MOISTURE AND INSTABILITY ARE THE MOST FAVORABLE FOR SEVERE STORMS.
THE PRIMARY RISK IS LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

In the hours before

Special weather statement, Aug 2, 4:02 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 PM CDT THU AUG 2 2012

NEZ022-022300-
GARDEN NE-
402 PM MDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 500
PM MDT...

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LISCO...OR 15 MILES NORTHWEST OF OSHKOSH...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSHKOSH...
  DOGTOWN FLATS...
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK...
  LEWELLEN...
  WINDLASS HILL...
  ASH HOLLOW STATE HISTORICAL PARK...
  HIGHWAY 26 MILE MARKER 100...

SPRINGER
Local storm report, Aug 2, 5:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FUNNEL CLOUD     11 NE CHAPPELL          41.21N 102.32W
08/02/2012                   DEUEL              NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SEEING A FUNNEL CLOUD WHICH
            REACHED HALF WAY TO THE GROUND.

&&

KROBERG
Local storm report, Aug 2, 5:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
653 PM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          10 WSW BIG SPRINGS      41.01N 102.25W
08/02/2012                   DEUEL              NE   LAW ENFORCEMENT

            SEDGWICK COUNTY SHERIFF OFFICE REPORTED TORNADO TWO MILES
            NORTH OF JULESBURG MOVING EAST.

&&

MARTIN

The radar

The North Platte radar (KLNX), 87 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

6 lightning. Local standard time, as filed.

Lightning, McPherson

When
August 2, 6:00 PM CST to August 3, 12:00 PM CST
Where
McPherson County, 20.6 mi WSW of Tryon
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
41.400, -101.314

A lightning strike ignited a wildfire in Keith County at the Glen Echo area that burned an estimated 7,500 acres of grassland and timber before containment in southwest McPherson County. Areas of canyon and creek valley were inaccessible for ground firefighting. Rough terrain prevented full containment, but two National Guard UH-60 Black Hawk helicopters provided air support.

Lightning, Keith

When
August 2, 6:00 PM MST to August 3, 12:00 PM MST
Where
Keith County, 0.69 mi NE of Brule to 5.29 mi WSW of Lemoyne
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
41.107, -101.891

A lightning strike ignited a wildfire at the Eagle Canyon Hideaway that burned up to 3,000 acres of grassland and timber.

Lightning, Keith

When
August 2, 6:00 PM MST to August 3, 12:00 PM MST
Where
Keith County, 6.82 mi WNW of Lemoyne
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
41.328, -101.935

A lightning strike ignited a wildfire at the Otter Creek area that burned up to 40,000 acres of grassland and timber.

Lightning, Keith

When
August 2, 6:00 PM MST to August 3, 12:00 PM MST
Where
Keith County, 5.99 mi NNE of Lemoyne
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
41.359, -101.774

A lightning strike ignited a wildfire at the Ackley Valley on the Hawthorn Ranch that burned up to 6,000 acres of grassland and timber.

Lightning, Keith

When
August 2, 6:00 PM MST to August 3, 12:00 PM MST
Where
Keith County, 14.64 mi N of Sarben
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
41.381, -101.352

A lightning strike ignited a wildfire at the Glen Echo area that burned an estimated 7,500 acres of grassland and timber. Areas of canyon and creek valley were inaccessible for ground firefighting. The wildfire moved into southwest McPherson County.

Lightning, Arthur

When
August 2, 6:00 PM MST to August 3, 12:00 PM MST
Where
Arthur County, 11.27 mi SSW of Arthur
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
41.427, -101.805

A lightning strike ignited the McKeage wildfire. The fire burned an estimated 7,500 acres of grassland and timber.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402924, 399721, 399724, 399732, 399737, 399762.